Alert archive / Kansas / High Wind Watches in 2020
High Wind Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this high wind watch at Jun 8, 2020, 3:29 PM CDT for 26 counties in Kansas. It took effect at Jun 9, 2020, 4:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 8, 2020, 3:29 PM CDT (20:29 UTC)
- In effect from
- Jun 9, 2020, 4:00 PM CDT
- Expired
- Jun 9, 2020, 3:33 AM CDT
- In force
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
236 WWUS73 KICT 082029 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 329 PM CDT Mon Jun 8 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091030- /O.NEW.KICT.HW.A.0002.200609T2100Z-200610T1200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 329 PM CDT Mon Jun 8 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...West and northwest winds 30 to 40 mph with gusts of 50 to 60 mph possible. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Butler
1 follow-up statement
024 WWUS73 KICT 090833 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 333 AM CDT Tue Jun 9 2020 KSZ032-033-047-048-050-067-068-082-083-091-092-092245- /O.UPG.KICT.HW.A.0002.200609T2100Z-200610T1200Z/ /O.NEW.KICT.HW.W.0002.200609T2100Z-200610T1200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Harvey-Kingman- Sedgwick-Harper-Sumner- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 333 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM CDT WEDNESDAY... * WHAT...West to northwest winds 30 to 40 mph with gusts up to around 55 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during very high winds, and avoid windows. Use caution if you must drive. && $$ KSZ049-051>053-069-093-092245- /O.UPG.KICT.HW.A.0002.200609T2100Z-200610T1200Z/ /O.NEW.KICT.HW.W.0002.200610T0000Z-200610T1200Z/ Saline-McPherson-Marion-Chase-Butler-Cowley- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Winfield, and Arkansas City 333 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...West to northwest winds 30 to 40 mph with gusts up to around 55 mph expected. * WHERE...Saline, McPherson, Marion, Chase, Butler and Cowley Counties. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during very high winds, and avoid windows. Use caution if you must drive. && $$ KSZ070>072-094>096-098>100-092245- /O.UPG.KICT.HW.A.0002.200609T2100Z-200610T1200Z/ /O.NEW.KICT.WI.Y.0010.200610T0000Z-200610T1200Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 333 AM CDT Tue Jun 9 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...West winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 12:33 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 8, 12:33 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1233 PM CDT Mon Jun 8 2020 .SHORT TERM...(Today through Wednesday night) Issued at 329 AM CDT Mon Jun 8 2020 Main concern is potential for high winds Tuesday/Tuesday night as an anomalously strong tropospheric low for June moves across the central Plains. The challenge is in the timing of the main synoptic features which will impact the onset of high winds, the limited precip/convective chances and also temperature trends. The 00z NAM is similar to 24 hours ago, in showing a slower/more southern track of the low, which leans closer to the latest ECMWF. Despite this agreement, something closer to the faster GFS cannot be discounted yet. Until then, the remnants of Cristobal will move rather quickly northward later today and tonight across Arkansas and into southern Missouri with little, if any, impact expected across southeast Kansas. Elevated moisture transport late tonight into Tuesday morning may support widely scattered convection across central Kansas and a portion of the Flint Hills, ahead of the approaching upper trof. There may be a very narrow corridor for quasi-surface based convection across a portion of the Flint Hills and southeast Kansas through early Tuesday afternoon, depending on the timing of the Pacific front/dry-line. However, somewhat better, albeit modest chances, are more probable behind the front within the moist/cold advection regime under the upper trof, mostly affecting central Kansas into Tuesday evening. The combination of the tight pressure gradient and period of deeper mixing late Tuesday will likely result in advisory level wind speeds and/or gusts with potential for warning criteria, especially across central Kansas. So a high wind watch or wind advisory will likely be issued later today. Otherwise, a break in the heat is on tap Tuesday into Wednesday. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 329 AM CDT Mon Jun 8 2020 Upper riding is progged across the Plains again late in the week into next weekend with chances for organized rainfall very low and temperatures averaging above climo. KED && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1227 PM CDT Mon Jun 8 2020 Aviation concerns are expected to remain on the low side for this afternoon and tonight. Currently have an upper trough extending through the Central Great Basin with what is left of Christobal lifting into southern AR. At the surface, cold front extends from central Nebraska into eastern CO. Gusty southeast winds will remain in place this afternoon with gusts in the 30-35 mph range common for areas west of I-135. We should see the typical decrease in speeds after sunset. Strong west/sw winds still look to overspread the region on Tue, however, it appears now the stronger winds won't arrive until the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 70 83 57 / 0 10 10 10 Hutchinson 94 69 80 54 / 0 20 10 10 Newton 92 69 82 55 / 0 10 20 20 ElDorado 90 69 84 56 / 0 10 10 10 Winfield-KWLD 92 69 85 57 / 0 10 10 10 Russell 96 65 74 51 / 0 30 40 30 Great Bend 96 66 74 51 / 0 20 20 20 Salina 95 69 81 54 / 0 20 30 30 McPherson 94 69 80 53 / 0 20 20 20 Coffeyville 91 69 88 59 / 10 10 10 10 Chanute 91 70 88 58 / 10 10 20 10 Iola 91 70 87 58 / 0 10 20 20 Parsons-KPPF 91 70 88 59 / 10 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous weather outlook, Jun 8, 4:07 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 407 AM CDT Mon Jun 8 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 407 AM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms after midnight across central Kansas. The storms are not expected to be strong or severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance for thunderstorms on Tuesday across a portion of central and southeast Kansas, generally north of a Great Bend to Newton to Coffeyville line. An isolated severe storm will be possible across southeast Kansas in the early afternoon. Strong westerly component winds are expected from about midday on Tuesday through early Tuesday night. Wind gusts of 40 to 50 mph will be possible with isolated higher wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
High Wind Watches in Kansas, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.